Alert archive / Colorado / Special Weather Statements in 2020

Special Weather Statement, NWS Pueblo, CO

May 31, 2020Custer County, Colorado

NWS Pueblo, CO issued this special weather statement at May 31, 2020, 6:21 PM MDT for Custer County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2020, 6:21 PM MDT (00:21 UTC)
Expired
May 31, 2020, 6:45 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO

County Custer County, CO

The radar

The Pueblo radar (KPUX), 108 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2426 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

421 
WWUS85 KPUB 010021
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
621 PM MDT Sun May 31 2020
 
COZ078>080-010045-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountain Valley Below 8500 Ft CO-Wet Mountains above 10000 Ft CO-
621 PM MDT Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO AND
NORTHEASTERN CUSTER COUNTIES UNTIL 645 PM MDT...

At 620 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Junkins Burn Scar, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Southwestern Junkins Burn Scar, Silver Cliff and Rosita. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3801 10542 3810 10546 3822 10519 3802 10511
TIME...MOT...LOC 0020Z 256DEG 16KT 3808 10536 

$$

29

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 31, 3:03 PM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 31, 3:03 PM MDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
303 PM MDT Sun May 31 2020

.SHORT TERM...(This evening through Monday)
Issued at 302 PM MDT Sun May 31 2020

Currently...

A line of showers and storms were noted along a sfc trough over the
plains from just SW of KLHX down towards KTAD. Isolated storms were
noted over the mountains and higher terrain, with the most
concentrated activity over the higher elevations of the Pikes Peak
region.

Dewpts this afternoon are several degrees less than y'day at this
time and there is no moisture boundaries noted over the plains.
Temps are also a bit cooler with 80s to L90s over the  lower
elevations and about 80 or so in the larger valleys.

Rest of Today and Tonight...

Don't expect the weather to be as active as yesterday given the lack
of forcing and llvl moisture over the region, however we still will
see scattered storms over the entire region, with the best activity
expected in the Pikes Peak region mainly later this afternoon.
Otherwise, expect partly to mostly cloudy skies over the area with
generally light winds. The exception will  be over the far southeast
plains where gusty southerly winds of 20 to 30 mph will prevail.

As for tonight...scattered storms should wind-down later this
evening with min temps falling into the U50s and 60s plains...and
30s and 40s mtns/valleys.

Tomorrow...

Better moisture is expected to be over the ara tomorrow but flow
goes very weak at all levels. Storms to should be a bit more
widespread during the afternoon tomorrow but they are note going to
move much. This may lead to an actual increasing in localized flash
flooding, especially if storms plant themselves over a burn scar. In
general, the majority of the guidance was indicating the best chance
of heavier rain along the CONTDVD region, so  will will have to watch
the Chalk Bluffs region (W of Buena Vista) closely. The 36h
experimental HRRR was indicating we may see storm motion in a east
to west component, and if this happens, the CONTDVD region may see
the greatest threat. Overall, tomorrow will have to be watched
carefully for a localized heavy rain threat. It should be noted that
HPC has a marginal risk of heavy rain over our region for tomorrow.
In the Ensemble guidance suite, both Q and PW are running rather
high over the fcst area during the afternoon time period.

In a nutshell, slow storm motion + Lots of liquid + CAPE (but no
shear) = localized heavy rain threat tomorrow. Where that threat
actually materializes still needs to be determined. \/Hodanish

.LONG TERM...(Monday night through Sunday)
Issued at 302 PM MDT Sun May 31 2020

.Monday Night and Tuesday...Weak upper disturbance over Texas
will drift northward.  On Monday evening, localized heavy rain
threat over the mountains will decrease as convection wanes.
Models hint at a weak surface trough, associated with the weak
upper disturbance, over the eastern plains Monday evening which
could be the focus for some convection. Increased the PoPs
somewhat Monday evening to have the mention of thunderstorms over
the plains. On Tuesday, the weak upper disturbance will tend to
keep the winds aloft from an easterly direction. The light
easterly winds may help to focus convection more over the eastern
mountains, and the NBM PoPs show this trend for Tuesday afternoon.
Weak features will determine where and if convection develops on
the plains Tuesday afternoon and evening. These weak features are
difficult to identity especially with convective parameterization
in the models. Winds aloft continue to be weak with the threat for
some locally heavy downpours, and will have to monitor the burn
scars. For now, did not touch the NBM PoPs which have PoPs
decreasing to near zero near the Kansas border.

.Wednesday and Thursday...Upper ridge develops with modest
westerly flow over the area. Still looks to be enough moisture in
the ridge for diurnal convection, mainly confined to the higher
terrain. There will be a gradual decrease in moisture which will
reduce the flash flood threat. A weak boundary may move southward
Wednesday, and current simulations do not show a stronger push of
moisture southward over the plains.

.Friday and Saturday...This looks to be an interested period.
Upper low off the California coast becomes an open wave and lifts
northeast across the central Rockies. Still some timing issues
between the models and ensembles. In general, the GFS and GFS
ensemble mean are faster than the EC and EC ensemble mean. There
could be significant synoptic scale lift associated with the
trough passage as well as increased wind shear. Will have to watch
for the potential for strong to severe storms with the potential
for some heavier rain. Current ensemble mean keep the best
synoptic lift over the mountains with lesser chances for
precipitation on the plains. There is still much uncertainty as
the movement of the upper lows is a difficult forecast.

.Sunday...After the upper trough passes, Sunday looks to be the
start of a period of generally warmer and drier weather.
--PGW--

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 302 PM MDT Sun May 31 2020

Best chance of storms for KCOS will be prior to 6 pm this evening.
Otherwise VFR through tomorrow, but we may see some more storms
tomorrow by mid afternoon.

KPUB and KALS...Isolated storms possible this afternoon/evening and
again tomorrow afternoon/evening otherwise VFR.

Winds all areas will be light and diurnal except gust in and around
TSRA

Any rain tomorrow afternoon could be briefly heavy for 15-30
minutes.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...PGW
AVIATION...HODANISH
Hazardous weather outlook, May 31, 11:05 AM MDT, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1105 AM MDT Sun May 31 2020

COZ058>089-093>099-011715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1105 AM MDT Sun May 31 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms will develop over
the mountains around midday, then spread to most interior valleys
and the I-25 corridor by mid to late afternoon. Storms today may
produce hail up to dime size, wind gusts to 50 mph, frequent
lightning and locally heavy rainfall. Storms will be slow moving
once again, with a risk of flash flooding on area burn scars.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are expected each afternoon and evening, Monday
through Friday, over the mountains and parts of the San Luis
Valley and the I-25 corridor. The storms will begin over the
mountains during the afternoon spreading across the lower
elevations during evening.

The storms will be capable of producing small hail, wind gusts up to
50 mph, torrential rainfall, and frequent cloud to ground lightning.
Another risk will be flash flooding over the Spring, Decker,
Junkins, and Hayden Pass burn scars.

Over the mountains, temperatures are expected to remain warm for the
next several days, with overnight lows staying above freezing. This
will enhance snow melt, and area rivers and streams will likely flow
at elevated rates. Caution is advised near flowing water into next
week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the mountains, high valleys and I-25 corridor this
afternoon and evening.

Hodanish

In the hours before

Special weather statement, May 31, 3:13 PM MDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
313 PM MDT Sun May 31 2020

COZ079-081-083-085-086-312145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
313 PM MDT Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT...
NORTHEASTERN CUSTER...SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO
COUNTIES UNTIL 345 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm near
Penrose, or 18 miles north of Junkins Burn Scar, moving east at 25
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Western Pueblo, Fountain, Pueblo West, Pueblo Reservoir, Penrose and
Wetmore.

LAT...LON 3822 10511 3864 10503 3863 10463 3822 10466
TIME...MOT...LOC 2112Z 268DEG 21KT 3839 10501

Hodanish
Special weather statement, May 31, 6:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
621 PM MDT Sun May 31 2020

COZ078>080-010045-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountain Valley Below 8500 Ft CO-Wet Mountains above 10000 Ft CO-
621 PM MDT Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO AND
NORTHEASTERN CUSTER COUNTIES UNTIL 645 PM MDT...

At 620 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Junkins Burn Scar, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Southwestern Junkins Burn Scar, Silver Cliff and Rosita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3801 10542 3810 10546 3822 10519 3802 10511
TIME...MOT...LOC 0020Z 256DEG 16KT 3808 10536

29

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:37 PM MDTFlash Flood Warning Considerable damage threatPUBCuster, Fremont, Saguache3 hr
Jun 1, 4:08 PM MDTSpecial Weather StatementPUBAlamosa52 min
Jun 1, 4:31 PM MDTSpecial Weather StatementPUBTeller14 min
Jun 1, 4:38 PM MDTSpecial Weather StatementPUBAlamosa22 min
Jun 1, 5:04 PM MDTSpecial Weather StatementPUBCostilla26 min
Jun 1, 5:10 PM MDTSpecial Weather StatementPUBFremont20 min
Jun 1, 5:23 PM MDTSpecial Weather StatementPUBCostilla22 min
Jun 1, 5:45 PM MDTSpecial Weather StatementPUBPueblo15 min

Nearby

Special Weather Statements in Colorado, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.